advertisement
Question
Posted by: Carol | 2006/07/31

Heart spasms

Please can you tell me what the tablet
Zildem) is for and if there are any side effects.My husband has been getting heart psasms and had an angiogram to see ifhis arteries are blocked the angiogram shown none.However now is is on these tables and is still getting very bad heart spasms.Can you adivse

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive


Dear Carol,

Your husband may have a particular condition called Prinzmetal’s angina : that is, true angina, caused not by blocked arteries (as is usually the case), but by arteries which go into such tight spasm that they significantly decrease the coronary blood flow, to the same extent as if there were a true blockage. Hence the same symptoms. The treatment here is to use a medication which reverses, and prevents the spasm. If this effective, then his angina should disappear.

Zildem is such a medication, used specifically for this type of angina, and also for some hypertensives. The generic name for Zildem is Diltiazem, and this substance is in the category of “Calcium channel blockers”. Calcium channel blockers do have possible side effects, the ones most commonly reported being low BP and ankle swelling. Treatment with Zildem is usually begun with a starting dose which is slowly increased until the pain is controlled. At that level, as Slow Release (SR) form may be suitable.

Carol, there is proof that your husband’s arteries are not blocked or significantly narrowed (the angiogram did prove that) so you need to speak to your cardiologist again. Perhaps the dosage needs to be increased, or a different medication needs to be considered. What that medication will be is a decision best made by the cardiologist who knows your husbands particular circumstances best.

I hope his pain can quickly be brought under control.

HeartDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement